Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 15, NWS Memphis, TN

February 8, 20174 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Feb 8, 2017, 5:47 PM CST for 4 counties in Mississippi. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 8, 2017, 5:47 PM CST (23:47 UTC)
Expired
Feb 8, 2017, 6:15 PM CST
In force
28 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Itawamba County, MS, Lee County, MS, Prentiss County, MS, Union County, MS

The radar

The Columbus AFB radar (KGWX), 60 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2128 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
384 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

620 
WUUS54 KMEG 082347
SVRMEG
MSC057-081-117-145-090015-
/O.NEW.KMEG.SV.W.0015.170208T2347Z-170209T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
547 PM CST WED FEB 8 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Union County in northeastern Mississippi...
  Northwestern Itawamba County in northeastern Mississippi...
  Northern Lee County in northeastern Mississippi...
  Southwestern Prentiss County in northeastern Mississippi...

* Until 615 PM CST

* At 547 PM CST, a severe thunderstorm was located near Blair, or 11
  miles southwest of Baldwyn, moving east at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Tupelo, Baldwyn, Saltillo, Guntown, Mantachie, Pratts Friendship,
  Blair, Sherman, Marietta, Blue Springs, Jericho, Branyan,
  Mooreville, Ellistown, Eggville, Ballardsville, Kirkville, Jug
  Fork, Beech Springs and Chapelville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3421 8848 3439 8889 3450 8889 3455 8847
TIME...MOT...LOC 2347Z 277DEG 37KT 3442 8880 

HAIL...1.25IN
WIND...60MPH
 
$$

JOHNSON
2 follow-up statements
005 
WWUS54 KMEG 090003
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
603 PM CST WED FEB 8 2017

MSC117-145-090013-
/O.CAN.KMEG.SV.W.0015.000000T0000Z-170209T0015Z/
Union MS-Prentiss MS-
603 PM CST WED FEB 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN UNION AND
SOUTHWESTERN PRENTISS COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3427 8848 3436 8873 3445 8869 3446 8847
TIME...MOT...LOC 0003Z 277DEG 37KT 3440 8860 

$$

MSC057-081-090015-
/O.CON.KMEG.SV.W.0015.000000T0000Z-170209T0015Z/
Itawamba MS-Lee MS-
603 PM CST WED FEB 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CST
FOR NORTHWESTERN ITAWAMBA AND NORTHEASTERN LEE COUNTIES...

At 603 PM CST, a severe thunderstorm was located near Pratts
Friendship, or 7 miles south of Baldwyn, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Saltillo, Guntown, Mantachie, Pratts Friendship, Unity, Chapelville,
Eggville and Kirkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3427 8848 3436 8873 3445 8869 3446 8847
TIME...MOT...LOC 0003Z 277DEG 37KT 3440 8860 

HAIL...1.00IN
WIND...60MPH
 
$$

JOHNSON
261 
WWUS54 KMEG 090010
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
610 PM CST WED FEB 8 2017

MSC057-081-090020-
/O.EXP.KMEG.SV.W.0015.000000T0000Z-170209T0015Z/
Itawamba MS-Lee MS-
610 PM CST WED FEB 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ITAWAMBA AND
NORTHEASTERN LEE COUNTIES WILL EXPIRE AT 615 PM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3427 8848 3436 8873 3445 8869 3446 8847
TIME...MOT...LOC 0010Z 277DEG 37KT 3439 8853 

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 8, 3:17 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Feb 8, 3:17 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
317 PM CST Wed Feb 8 2017

.DISCUSSION...
Windy and colder conditions will arrive to the Midsouth this
evening, behind a strong cold front passage. Wind chills at
daybreak Thursday will prevail in the upper teens and 20s, quite
a departure from the recent record warmth.

The cold temperatures will be short-lived, as an eastern U.S.
upper level trof lifts out to the Atlantic and upper level ridging
builds over the plain. A low level thermal ridge over the plains will
build east into the Midsouth Friday and Saturday. An increase in
low level moisture may be sufficient for a warm advection showers
or patchy drizzle on Saturday. Amounts should be light.

The upper level pattern will become, as an upper low cuts off
over the desert southwest late Saturday. A northern branch upper
level trof will drop through the middle MS River valley on Sunday,
helping to drive a surface cold front through the Midsouth.
Scattered showers and thunderstorms appear a good bet along the
front.

With the split flow pattern continuing into next week, model timing
differences begin to amplify with respect to the cut-off upper
low's track across Texas and the Gulf coast. The ECMWF is the most
progressive, the GFS the least so, and the Canadian a compromise
of those two. For the afternoon forecast, have followed this
compromise, with rain chances south of I-40 peaking during the
Tuesday and Tuesday night periods.

PWB

&&

.AVIATION...
18Z TAFS

Forecast challenges for this afternoon include low ceilings (5-25 kft)
associated with the front, as well as precipitation potentially
affecting MKL and TUP. Gusty north winds expected across all sites
with TUP last to shift around 22z.

WLC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Feb 8, 9:14 AM CST, 8 hours 33 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
914 AM CST Wed Feb 8 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-091715-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
914 AM CST Wed Feb 8 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...TODAY AND TONIGHT

A few strong storms are possible across northeast Mississippi
this afternoon into early evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

In the hours before

Special weather statement, Feb 8, 5:36 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
536 PM CST WED FEB 8 2017

MSZ009-014-016-090015-
Union MS-Lee MS-Prentiss MS-
536 PM CST WED FEB 8 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 PM CST
FOR...

Eastern Union County in northeastern Mississippi...
Northwestern Lee County in northeastern Mississippi...
Southwestern Prentiss County in northeastern Mississippi...

At 536 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near New Harmony, or
near New Albany, moving east at 35 mph.

People in eastern Union...northwestern Lee and southwestern Prentiss
Counties should monitor this storm closely.

LAT...LON 3440 8905 3453 8903 3459 8864 3436 8865
TIME...MOT...LOC 2336Z 272DEG 29KT 3447 8894

JOHNSON

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 11:25 PM CSTDense Fog AdvisoryMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more10 hr
Feb 8, 5:36 PM CSTSpecial Weather StatementMEGUnion39 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.